Treatment of Heparin-Induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is a serious complication of heparin therapy that has a high rate of morbidity (thrombosis and amputation) and mortality. In the past, a number of different anticoagulants have been used to treat HIT in an attempt to prevent these complications. More recently, direct thrombin inhibitors have become popular. This systematic review summarizes the risk for thrombosis in HIT patients when heparin therapy is stopped; evidence of the efficacy of thrombin inhibitors in patients with HIT with and without thrombosis; evidence supporting the use of thrombin inhibitors in patients with a history of HIT who require a coronary intervention procedure; and the risk for bleeding when antithrombotic agents are used.

publication date

  • February 23, 2004